MAUDE Adverse Event Report: SYNTHES GMBH SYNREAM REAMER HEAD Ø10

SYNTHES GMBH SYNREAM REAMER HEAD Ø10
Catalog Number 352.100
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/05/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: d4: udi: as the catalog/model number was not provided, the (01)gtin is not available.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2024, during a total hip replacement procedure the flexible synream reamer system was used.The scrub nurse was unfamiliar with joint replacement, so was co-scrubbed with an experienced nurse.The surgeon decided he needed to distally team to allow for correct sizing and adequate broaching for the corail stem.A flexible reamer system was opened by the nursing staff.It was a depuy synthes synream system which i had not seen previously (trauma division system).The surgeon requested the 10, 11 and 12mm drill options.The experienced scrub nurse asked the surgeon if he wanted to use the guide wire from this system.The surgeon replied that he did not need the guide wire, and proceeded to distally ream.It was after reaming with the 10, 11 and 12 reamers that the surgeon realized each of the cutting heads had come off and remained in the femoral i/m canal.The surgeon proceeded to prep femur and acetabulum.Implanted pinnacle cup and liner.The surgeon then went about trying to remove the embedded drill heads from the canal.The surgeon used laparoscopic grabbers without success.An additional surgeon was consulted and x-ray was suggested.They used k-wires and various grabbers under i/i in attempts to remove the x3 medullary reamer heads, without success.There was delay to surgery and patient required additional anesthesia as spinal was beginning to wear off.Suggestions of a small window cut in the femur as well as drilling via knee to gain access were discussed between the surgeons.Ultimately, the surgeon elected to leave the three medullary drilling heads in place, and complete the total hip stem and head implantation.Advice was given via the trauma team, that the ball tipped guide wire must be used with this reaming system to avoid this issue.The surgeon said he thought it was a monoblock reaming system, but was mistaken.There was a surgical delay of sixty (60) minutes.The three dps synream medullary cutting heads have been retained in the femoral i/m canal.The medullary drill heads are contained within the intramedullary canal so are not a source of soft tissue irritation.The surgeon has no intention of performing any revision procedure as a result of this event.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: added: d4 (catalog, lot & primary udi number), d9, d10.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Additional information was received and stated that the surgeon has no intention of performing any revision procedure.No more likely than any other procedure in terms of the total hip components implanted.The medullary drill heads are contained within the intramedullary canal so are not a source of soft tissue irritation.They were sterile components.Thus, it will have no impact on the recovery and progress post-operatively.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: added: b5 if information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Additional information received states that the patient was doing fine, and no medical intervention was required just some fluoroscopy (x-rays) was used to assist attempts at removal intraoperatively.There was no allegation against the guidewire because the surgeon decided against using it on this occasion.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: added: b5, d10 (concomitant) corrected: d1, d4 (catalog, primary udi number) d4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.H3, h6: photo investigation: the product was not returned to medtech orthopaedics, however photos were provided for review.The photographs attached were reviewed, however they do not represent the reported complaint.According to the event description, during the procedure, the depuy synthes synream flexible reamer system was used without the appropriate guide wire.This resulted in the medullary reamer heads becoming detached and lodged in the femoral canal.The images provided, particularly the first one, show a synream reamer system with various head sizes, which aligns with the reaming process described.The second image shows a fluoroscopic x-ray view, which likely indicates attempts to locate and retrieve the detached reamer heads inside the femoral canal.The complaint cannot be confirmed as a product-related issue because the failure resulted from improper use of the synream system, particularly the omission of the guide wire.The system behaved as designed under those circumstances, and the problem arose from misunderstanding or neglect of its operation requirements.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.The overall complaint was unconfirmed as the observed condition of the reamer hd tray flex reamers for im nl would not have contributed to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history review (dhr): the device lot number is unknown, therefore a device history review could not be performed.If more information become available, the record will be re-assessed.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SYNREAM REAMER HEAD Ø10
Common Device Name
REAMER
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key20266734
Report Number8030965-2024-11846
Device Sequence Number7240322
Product Code HTO
UDI-Device Identifier07611819243729
UDI-Public(01)07611819243729
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number352.100
Device Lot Number352-100
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/05/2024
Supplement Date Received by Manufacturer09/23/2024
09/23/2024
10/25/2024
Initial Report FDA Received Date09/20/2024
Supplement Report FDA Received Date10/03/2024
10/08/2024
10/29/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
REAMER HD TRAY FLEX REAMERS FOR IM NL; REAMER HD TRAY FLEX REAMERS FOR IM NL; REAMER HD TRAY FLEX REAMERS FOR IM NL; UNK - GUIDE/COMPRESSION/K-WIRES
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR
Patient SexMale